Michigan, 2017

Hail in Michigan, August 14, 2017

August 14, 2017 · NWS APX · 1 event in 1 county or zone

Scattered thunderstorms produced some hail in northern lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms produced some hail in northern lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 14, 12:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 14, 12:32 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
132 PM EDT Mon Aug 14 2017

.UPDATE...
Issued at 1050 AM EDT Mon Aug 14 2017

High pressure has been dislodged, with low-level southerly flow in
place ahead of a complex frontal zone that stretches from northern
Ontario into the central high plains. A few showers have been
percolating this morning, mainly in n central and ne lower MI,
though with a few also seen up by Whitefish Bay. More widespread
shower activity is w of Lake MI. Thickest cloud cover in near
Saginaw Bay, with at least some breaks elsewhere.

Gist of the forecast is largely unchanged. Upstream shortwaves
will move toward central Superior and central WI by early evening.
Resulting height falls aloft, combined with diurnal heating, will
support further shower development this afternoon, especially away
from Lake MI. Various CAMs are in strong agreement with this
scenario, with showers/t-storms most numerous east of I-75 in
northern lower MI.

Stronger mid-level flow is decidedly downstate, though 0-6km bulk
shear values will try to perk up toward 30kt in northern lower MI.
MlCape will peak at around 1k j/kg in spots late this afternoon
(centered on 21z/5pm HRRR/Nam runs). There will be locally
enhanced low-level shear along lake breeze boundaries, though
cells will move over an increasingly stable BL soon after
encountering said boundaries. This all suggests that some stronger
storms are well within the realm of possibility.

&&

.NEAR TERM...(Today through Tonight)
Issued at 336 AM EDT Mon Aug 14 2017

...Increased shower/thunderstorm chances today...

High Impact Weather Potential...thunderstorms are likely today
into this evening. A few stronger storms possible.

Pattern Synopsis/Forecast...Some semblance of an omega blocking
pattern is in place across NOAM this morning with the eastern
anchoring closed low still in the Hudson Bay region. Broad surface
high pressure spans much of the eastern CONUS with overall quiet
weather continuing across northern Michigan...although quite a bit
of high cloud cover is streaming through the region and there is
some spotty elevated radar returns on radar due to increasing
warm advection forcing.

Meanwhile...a couple short waves of interest within the broader
trough pattern. One fairly strong wave (and attending showers/storms)
is moving eastward through Minnesota...and a second wave (with
additional showers/storms) slipping southward through far western
Ontario. These two waves will phase but dampen while moving
through the Great Lakes later today and tonight.

Primary Forecast Concerns...Shower and thunderstorm chances
through tonight.

Today starts out fairly quiet with a fair amount of high cloud
cover...although there may be some spotty warm advection
showers/sprinkles already moving through the region this morning.
Aforementioned short wave phasing will be slow to develop...with
the main vorticity axis/QG-forcing for ascent and attending precip
just moving through Wisconsin by the end of the afternoon.
But...we will see increasing southerly flow/warm and moist
advection ahead of the trough into the region...kicking surface
dewpoints into the upper 50s/lower 60s with the higher dewpoints
pooling across NE lower Michigan. Forecast soundings this
afternoon suggest as much as 1200 J/KG MLCAPE across NE lower
Michigan. Larger scale synoptic forcing remains upstream through
the afternoon. But with the development of the typical smaller
scale low level convergence axis across NE lower Michigan...showers
and some thunderstorms are certainly a good bet...particularly
east of I-75.

Severe thunderstorm threat is not great...but better than in
recent days with not-to-shabby instability...mid level winds
increasing through the day to 20 to 30 knots...freezing levels
hovering around 10K FT and a bit of an inverted V look at the
bottom of the soundings supportive of gusty winds. SPC DAY 1
outlook keeps us in general thunder...but I will mention a few
stronger storms possible this afternoon across NE lower Michigan.

Tonight...phasing short wave trough slated to cross through the
region later this evening and overnight. With daytime heating...
anticipate additional/renewed convective development across
Wisconsin into Iowa/Illinois today ahead of the wave...with
diminishing convection crossing through lower Michigan tonight.
Hi-res guidance suggests this will be mainly south of M-72...but
we will just have to see how things evolve as we go through the
day.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 336 AM EDT Mon Aug 14 2017

Perhaps a leftover shower across eastern zones Tuesday morning,
otherwise ridging at the surface and aloft through Wednesday morning
should ensure precipitation free conditions. The next trough will
start to bring chances for showers across southwest zones late
Wednesday. Continued temperatures of right around climo (some spots
a little above Wednesday).

.LONG TERM...(Wednesday night through Sunday)
Issued at 336 AM EDT Mon Aug 14 2017

...Potential for heavy rain Wednesday night into Thursday...

Pacific energy is expected to carve out another trough which will
increase shower and thunderstorm chances through Friday. There is
even a decent chance for heavy downpours Wednesday night into
Thursday as precipitable water values climb to near 2 inches.
Another northern stream trough may lead to a few showers Saturday as
well. Short wave ridging will likely end the precipitation threat
for Sunday. Temperatures should be within a couple of degrees either
side of climo.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 132 PM EDT Mon Aug 14 2017

Shra/tsra near APN this afternoon/early evening. Some fog tonight
APN/PLN.

Showers and t-storms are already developing early this afternoon
in n central and ne lower MI. This activity will continue to
percolate, largely staying inland of PLN/TVC/MBL, but sporadically
impacting APN. Additional activity in WI will slide eastward,
perhaps approaching MBl tonight. PLN/APN most likely places to see
fog tonight (especially APN).

Light westerly winds replaced by lake breezes this afternoon.
Light winds tonight and Tuesday.

&&

.MARINE...
Issued at 336 AM EDT Mon Aug 14 2017

Winds and waves will remain below small craft advisory criteria
through midweek. Thunderstorm threat will increase on Lake Huron
this afternoon with a few stronger storms possible...which could
produce locally higher winds and waves. Diminishing shower/
thunderstorm threat tonight into Tuesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...BA
SHORT TERM...AS
LONG TERM...AS
AVIATION...JZ
MARINE...BA
Hazardous weather outlook, Aug 14, 9:55 AM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1055 AM EDT Mon Aug 14 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-151000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1055 AM EDT Mon Aug 14 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this afternoon and evening, with
the best chance for storms in northeast lower Michigan. A few storms
will be strong, mainly between 3 pm and 7 pm, producing gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rainfall is possible across the outlook area Wednesday
night through Thursday.

Thunderstorms are also possible Wednesday evening through
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, Aug 14, 12:58 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Gaylord MI
158 PM EDT MON AUG 14 2017

MIZ017-018-022>024-028>030-034>036-041-042-141930-
Iosco-Presque
Isle-Otsego-Gladwin-Arenac-Roscommon-Cheboygan-Montmorency-Alcona-
Ogemaw-Alpena-Oscoda-Crawford-
158 PM EDT MON AUG 14 2017

...THUNDERSTORMS WILL AFFECT NORTHEAST LOWER MICHIGAN THIS
AFTERNOON...

At 155 PM EDT, radar indicated thunderstorms continuing to develop
across northeast lower Michigan, primarily near and east of a line
from Houghton Lake to Indian River. Individual storms were moving
northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms this afternoon.

Locations impacted include...
Alpena, Oscoda, Houghton Lake, Cheboygan, Gaylord, Gladwin,
Rogers City, East Tawas, West Branch, Grayling, Ossineke,
Standish, Roscommon, Onaway, Sterling, and Harrisville.

If you are on or near a body of water as storms approach, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning.

LAT...LON 4416 8461 4416 8483 4571 8457 4549 8408
      4534 8349 4536 8350 4504 8320 4508 8338
      4500 8347 4471 8327 4433 8333 4427 8352
      4409 8359 4403 8343 4405 8365 4391 8391
      4400 8417 4383 8417 4381 8460
TIME...MOT...LOC 1755Z 219DEG 13KT 4535 8450 4434 8459

JZ

The radar

The NCL Michigan radar (KAPX), 58 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roscommon

When
August 14, 2:00 PM EST
Where
Roscommon County, 1.63 mi WSW of Geels
Measured
0.75 in hail
Reported by
Public
Coordinates
44.410, -84.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722746.